Alert archive / West Virginia / Areal Flood Warnings in 2021
Areal Flood Warning 32, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at Aug 30, 2021, 9:14 PM EDT for Lawrence County, Ohio; Cabell County, Wayne County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 9:14 PM EDT (01:14 UTC)
- Expired
- Aug 31, 2021, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, OH, Cabell County, WV, Wayne County, WV
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094
WGUS41 KRLX 310114
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
914 PM EDT Mon Aug 30 2021
OHC087-WVC011-099-310415-
/O.NEW.KRLX.FA.W.0032.210831T0114Z-210831T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence OH-Cabell WV-Wayne WV-
914 PM EDT Mon Aug 30 2021
The National Weather Service in Charleston has issued a
* Flood Warning for...
Southeastern Lawrence County in southeastern Ohio...
Central Cabell County in central West Virginia...
North Central Wayne County in western West Virginia...
* Until 1215 AM EDT.
* At 914 PM EDT, emergency management reported the water in the
Huntington area was receding. However, some locations are still
seeing high water. Some of the Huntington underpasses are still
impassable. The water should continue to recede with most high
water issues ending by midnight.
* Some locations that will experience flooding include...
Huntington, Chesapeake, Proctorville, Barboursville, Kenova,
Milton, Ceredo, Ona, South Point, Burlington and Pea Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3842 8251 3843 8248 3846 8239 3846 8220
3845 8215 3838 8219 3838 8228 3836 8245
3834 8249 3834 8254 3836 8259 3839 8259
3841 8258
$$
JSH1 follow-up statement
412
WGUS81 KRLX 310410
FLSRLX
Flood Statement
National Weather Service Charleston WV
1210 AM EDT Tue Aug 31 2021
OHC087-WVC011-099-310420-
/O.EXP.KRLX.FA.W.0032.000000T0000Z-210831T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence OH-Cabell WV-Wayne WV-
1210 AM EDT Tue Aug 31 2021
...FLOOD WARNING WILL EXPIRE AT 1215 AM EDT EARLY THIS MORNING FOR
SOUTHEASTERN LAWRENCE, CENTRAL CABELL AND NORTH CENTRAL WAYNE
COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3842 8251 3843 8248 3846 8239 3846 8220
3845 8215 3838 8219 3838 8228 3836 8245
3834 8249 3834 8254 3836 8259 3839 8259
3841 8258
$$
MEKWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Aug 30, 8:22 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 30, 8:22 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
822 PM EDT Mon Aug 30 2021
.SYNOPSIS...
Scattered to numerous showers and thunderstorms possible into
Tuesday. Remnants of Ida arrive Tuesday night into Wednesday
with heavy rain/high water. Dry for the holiday weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 614 PM Monday...
Widely scattered convection with locally torrential downpours
continue across parts of the area this evening. Most recently,
there have been several reports of flooding in the Huntington
area and we will need to continue to monitor additional areas of
heavy rainfall through the remainder of the evening. Based on
latest radar trends, made some updates to PoPs this evening but
the rest of the forecast remains on track at this time.
As of 130 PM Monday...
The potential for thunderstorms will continue into tonight and
even through the morning although activity will likely decrease
and be more likely confined across the southern half of our CWA
while the trough ahead of the frontal boundary to the northwest
pushes though. With not a whole of shear available, storms will
generally be sub-severe, however they will pose the threat
of possible flash flooding. Within any storm this threat will
be on the table as moisture available becomes anomalously higher
than the climatological norm. Not to mention the fact that the
area has been getting primed fairly well today and even from
yesterday with several flash flood warnings already seen. A
front draped across the region to the northwest will then try
and make some progress overnight into the morning, however will
be delayed in movement from the remnants of Ida intercepting
in its path.
Rainfall from Ida will start to spread in from the southwest by
early Tuesday afternoon and will continue to slowly, but
progressively increase in intensity through the late evening.
The flood watch will go into effect at 2pm Tuesday and continue
into the next period as Ida makes its way through the area.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 255 PM Monday...
Remnants of Ida Bring Potential Flash Flooding...
The remnants of Ida will continue to move through the area
Tuesday night through Wednesday night with moderate to heavy
rainfall across the area through much of this period.
A cold front will be pushing southward through the area
simultaneously as Ida moves up from the southwest. The center of
the Ida's remnants is fairly locked in between the models with
moving it through West Virginia or slightly more on the
south/southeastern side of West Virginia as it heads toward
through the area and to the northeast. The center is expected to
creep into the area sometime Wednesday morning and move out
Wednesday night. As Ida's remnants move into the area, the cold
front will push back to the north and become more stationary as
the two interact. As the interaction of the front and Ida
occurs, this will likely be when the heaviest of the rainfall is
expected, around Tuesday night into Wednesday morning.
A Flash Flood Watch is in effect from Tuesday afternoon through
Wednesday afternoon, timing up with when this heavier rainfall
is expected and when most flash flooding issues are expected to
occur for the area. Forecast rainfall amounts are around 2 up to
over 4 inches are expected through Wednesday night with
localized higher amounts possible. There is a moderate risk for
excessive rainfall along the northeast KY and southwest VA
counties as well as portions of southeast OH and WV through
Tuesday night. For Wednesday, much of WV is under a moderate
risk for excessive rainfall. These areas will be the most likely
areas to experience flooding issues, however other flash
flooding issues can't be ruled out for the remainder of the
area.
In addition to main threat of flash flooding with this event,
there will be a possibility for a few tornadoes to form along
Ida's eastern flank of the rain bands. The SPC has a marginal
risk for severe weather right along the eastern edge of the
area for portions of southwest VA and very southeastern WV where
the greatest potential for any tornadic storms associated with
Ida's remnants should be. Gusty winds could also be possible
with any thunderstorms associated with Ida's remnants.
The remnants will finish moving out on Thursday as upper level
ridging approaches from the west.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 115 PM Monday...
Upper level ridging approaches from the west to start the long
term period as the remnants of Ida move off to the
east/northeast on Thursday. At the surface, high pressure also
moves in which will give way to a drier end of the week and
start to the weekend. Upper flow begins to flatten out around
Sunday as a disturbance approaches the area to start the new
week. This may allow for the chance for showers and
thunderstorms Sunday and Monday.
Temperatures are expected to start out slightly below normal,
warming up gradually to around normal by the weekend.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 820 PM Monday...
Scattered showers and occasional embedded storms may continue
into the late evening and overnight hours as a frontal boundary
slowly sags southward across the Ohio Valley. Thus, brief VSBY
restrictions may occur within any heavier pockets of rain, but
overall rain intensity overnight should be lighter than what
occurred earlier. Otherwise, fog is expected to develop
overnight and may become dense in many areas due to the heavy
rain across much of the region in recent days so a prolonged
duration of IFR/LIFR conditions could occur at all or most
terminals.
Flight conditions are expected to only temporarily improve
Tuesday morning into the afternoon as ceilings gradually lift to
mostly VFR during the day, but some MVFR ceilings may still
linger. However, precipitation coverage will quickly increase
Tuesday afternoon through the evening from south to north as
Ida's remnants move across the TN Valley. As a result, flight
conditions are expected to deteriorate quickly by Tuesday
evening as widespread moderate to heavy rain with embedded
storms move across the region. This should result in widespread
MVFR/IFR conditions by the end of the TAF period and conditions
are expected to deteriorate even further beyond the period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing, duration, and coverage of dog
overnight may vary from TAFs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 08/31/21
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H M H L L M M M M
HTS CONSISTENCY H L L L M L L L L L L L
BKW CONSISTENCY H H H H H M M M M M M M
EKN CONSISTENCY H H H H M H L M M M M M
PKB CONSISTENCY H H H H H M H L L M M L
CKB CONSISTENCY H H H H H H M L L M M L
AFTER 00Z WEDNESDAY...
IFR likely in moderate to heavy rain with remnants of Ida
Tuesday night into Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from Tuesday afternoon through Wednesday
afternoon for WVZ005>011-013>020-024>034-039-040-515>526.
OH...Flash Flood Watch from Tuesday afternoon through Wednesday
afternoon for OHZ066-067-075-076-083>087.
KY...Flash Flood Watch from Tuesday afternoon through Wednesday
afternoon for KYZ101>103-105.
VA...Flash Flood Watch from Tuesday afternoon through Wednesday
afternoon for VAZ003-004.
&&
SYNOPSIS...JZ/CG
NEAR TERM...JZ/RG
SHORT TERM...CG
LONG TERM...CG
AVIATION...RGHazardous weather outlook, Aug 30, 3:51 AM EDT, 17 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 351 AM EDT Mon Aug 30 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-310800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 351 AM EDT Mon Aug 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms today and tonight will be capable of producing locally heavy downpours. With slow storm motions expected, localized flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 30, 5:51 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
551 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM FLASH FLOOD BURLINGTON 38.41N 82.53W
08/30/2021 LAWRENCE OH PUBLIC
WATER IN BUILDINGS.
&&
EVENT NUMBER RLX2100858
JSHLocal storm report, Aug 30, 6:02 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 1 S HUNTINGTON 38.40N 82.43W
08/30/2021 M2.32 INCH CABELL WV COCORAHS
RAINFALL OCCURRED IN 2.75 HOURS.
&&
EVENT NUMBER RLX2100859
JSHLocal storm report, Aug 30, 8:52 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
852 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLOOD HUNTINGTON 38.41N 82.43W
08/30/2021 CABELL WV COCORAHS
WATER IS RECEDING. HOWEVER, STREET FLOODING CONTINUES
IN DOWNTOWN HUNTINGTON, ESPECIALLY WITH THE UNDERPASSES.
&&
EVENT NUMBER RLX2100860
JSHNearby
Areal Flood Warnings in West Virginia, 2021Areal Flood Warnings in Ohio, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.